Ibuprofen can trigger asthma attacks

Shortness of breath on aspirin

In principle, all COX inhibitors can cause asthma attacks. "Patients react most strongly to indomethacin, while paracetamol as a COX-3 inhibitor is tolerated in large doses," reported Virchow. The coxibs are also usually unproblematic, but if you are known to be hypersensitive to NSAIDs, at least the first intake should be carried out under medical supervision. "Analgesic asthma is an all-or-nothing reaction," emphasized Virchow. "Anyone who has ever reacted to an NSAID with an exacerbation can be expected to do so again after each subsequent application." This also applies to the large-scale use of NSAID-containing topicals. The pulmonologist reported on a patient who suffered a severe asthma attack after rubbing diclofenac gel all over her body because of sore muscles. The violent reaction to corresponding analgesics could not be prevented by taking the leukotriene antagonist montelukast.

 

"About 3 to 5 percent of asthmatics have already experienced an asthma attack caused by analgesics," said Virchow. However, significantly more patients reacted to a provocation test with an exacerbation, namely 6 to 15 percent. In such a test, the patient is given acetylsalicylic acid (ASA) under controlled conditions, either nasally or by inhalation. False-positive results are possible with both routes of application: the nasal provocation is relatively unspecific and during inhalation, the acid ASA alone can provoke an asthma attack. The theoretically also possible intravenous provocation is out of the question, according to Virchow, since the reaction is too violent.

 

Most patients with analgesic asthma lack a sense of smell (anosmia), but they can taste. Asthma usually manifests itself early and is more severe than in asthmatics without hypersensitivity to NSAIDs. Women are affected more often than men. According to the expert, the tolerance threshold for ASA, for example, can be increased with a careful step-by-step increase in the dose of the analgesic. As with the desensitization in the case of a real allergy, the so-called “deactivation” of the analgesic asthma by Virchow must also take place in the doctor's office, since an exacerbation is possible at any time after the treatment. "In principle, however, the aim of the therapeutic efforts should not be to deactivate it, but rather to provide the best possible care for the underlying asthma disease," concluded the pulmonologist./